Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Oct 10, 2021, 8:32 PM CDT for Keokuk County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 8:32 PM CDT (01:32 UTC)
- Expired
- Oct 10, 2021, 9:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 30
County Keokuk County, IA
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.5
The text
As transmitted.
179
WWUS83 KDVN 110132
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
832 PM CDT Sun Oct 10 2021
IAZ076-077-087-110215-
Keokuk IA-Washington IA-Jefferson IA-
832 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of eastern Keokuk,
northwestern Washington and northwestern Jefferson Counties through
915 PM CDT...
At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sigourney, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Harper around 840 PM CDT.
South English around 845 PM CDT.
Kinross around 850 PM CDT.
Other locations in the path of this storm include Wellman and Kalona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 9203 4151 9165 4116 9210 4128 9227
TIME...MOT...LOC 0131Z 224DEG 36KT 4129 9212
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
GibbsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 10, 6:54 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 10, 6:54 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 654 PM CDT Sun Oct 10 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 310 PM CDT Sun Oct 10 2021 Occluded low pressure along the ND/MN border has a quasi- stationary frontal boundary draped eastern MN to central IA to another low in the TX panhandle. Ahead of the front, temperatures were in the 80s with dewpoints well into the 60s, but only in the 40s under the occluded low in eastern Dakotas. A band of light rain extended from southern IA to southern WI. && .SHORT TERM...(This Evening through Monday) ISSUED AT 310 PM CDT Sun Oct 10 2021 Tonight: There may be a few thunderstorms this evening but the strong forcing arrives after midnight. CAM's consistent on bringing a widespread rain/embedded thunderstorms spreading quickly from south to north across the dvn cwa. Surface low pressure and accompany potent upper level trough will be responsible for this pcpn. Can't rule out isolated elevated hailers. In the meantime, the cold front to our west will make progress into our western cwa switching winds there to the northwest. Lows should range from the mid to upper 50s west, to the mid 60s east. Monday (Columbus Day): Compact/potent storm system is then "crowbarred" northward into Eastern IA due to major trough pushing eastward into the Rockies (old Henry rule). The ECMWF/GFS take the surface low northward along the MS River during the afternoon, while the NAM has low farther west near Independence, IA. Shear/SRH will be quite strong with the potential for strong to severe thunderstorms. SPC has for now a slight risk from extreme eastern IA and points east. While the main threat looks to be damaging wind due to the strong wind field in the column, can't rule out a couple of tornadoes with just enough CAPE. The NAMNEST/HRRR indicate a line of strong to possibly severe storms in the morning, with another arching line along a dry slot in the afternoon. This will be interesting to see how this pans out but one key is amount of sunshine and resulting instability, which will then determine the strength of the storms. Highs will range from the mid 60s west to the mid 70s east. South winds will also be gusting to at least 30 mph especially along and east of the MS River. .LONG TERM...(Monday Night through Sunday) ISSUED AT 310 PM CDT Sun Oct 10 2021 Key Messages: 1. There is little change in the forecast through the long term period. 2. An active pattern will be in place across the Upper Midwest through Friday with chances of showers and storms about every other day. 3. Temperatures will be near to slightly above normal through the period. Temperatures by next weekend will be cooler and near normal for the middle of October. The negatively tiled 500 mb shortwave trough from Monday will be exiting from eastern Iowa and northern Illinois into Wisconsin Monday night along with its attendant surface low. Scattered showers and storms will be exiting north of Highway 20 corridor after midnight. In the wake of this storm system, 500 MB ridging at the surface and aloft will move across the area for Tuesday. bringing tranquil weather to the region. Skies will quickly clear from southwest to northeast prior to sunrise on Tuesday with sunny skies through the day. A very dynamic system over the Rockies Tuesday night will begin to lift northeastward and into eastern North Dakota by 00 UTC Thursday. This storm system is vertically stacked with the surface low nearly underneath the upper level closed low. This storm systems will bring multiple rounds of showers and thunderstorms to the area Wednesday into Wednesday night as multiple pieces of vorticity rotating around this upper level move across the region. Models have come into better timing of the front to later on Wednesday evening. The amount of shower and thunderstorm activity early in the day may work to inhibit and destabilization that would occur and thus limiting the severe potential. However, models continue to show a few hundred J/KG of CAPE along with 30 to 40 knots of shear meaning that some severe storms will be possible in a high shear and low CAPE environment. In addition to the precipitation, the pressure gradient will increase as the storm system moves to our northwest with a broad pressure rise and fall couplet moving across the area into Wednesday night. This will result in breezy conditions across the area through the day with winds of 20 to 30 MPH. The storm system in North Dakota will continue to occlude as it lifts into southern Manitoba and Ontario Wednesday night into Thursday as a deep trough moves into the Plains. The base of this trough digs into New Mexico by 00 UTC Thursday before continuing eastward. Another shortwave within the trough will eject into central Missouri and Illinois late Thursday night with the potential for overrunning rain showers spreading northward across eastern iowa, northwest Illinois and far northeast Missouri through the day on Friday before the trough axis shifts to the east on Saturday. In the wake of this storm system, high pressure is progged to build into the Southern Plains at the surface with a cooling northwesterly flow across the Plains with temperatures more typical of the middle of October with highs in the lower to mid 60s and low temperatures in the lower to mid 40s. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 655 PM CDT Sun Oct 10 2021 A gradual reduction in flight categories is expected through the period as moisture continues to flow into the area. The next 6 to 12 hours is expected to remain VFR with some possible MVFR showers through daybreak. Slght chance for some thunder as well, and will be monitoring for potential TEMPOS. Otherwise, expect low MVFR or IFR by tomorrow late AM. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Cousins AVIATION...Gibbs
Hazardous weather outlook, Oct 10, 12:29 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Quad Cities IA IL 1229 PM CDT Sun Oct 10 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111730- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1229 PM CDT Sun Oct 10 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon, isolated thunderstorms will bring a risk for lightning and brief heavy rain. Tonight: There will be a few thunderstorms this evening, then rain and embedded scattered thunderstorms are expected after midnight. Locally heavy rainfall and isolated large hail is possible tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Monday: There is a slight risk for severe thunderstorms east of a Galena, Illinois to Kahoka, Missouri line. Several rounds of thunderstorms are likely, with severe storms possible. The main risks will be damaging winds and a couple of tornadoes. Frequent lightning will also accompany some of these storms. Wednesday: Thunderstorms are possible but it is too early to determine the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected on Monday. Haase
In the hours before
Special weather statement, Oct 10, 8:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
832 PM CDT Sun Oct 10 2021
IAZ076-077-087-110215-
Keokuk IA-Washington IA-Jefferson IA-
832 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of eastern Keokuk,
northwestern Washington and northwestern Jefferson Counties through
915 PM CDT...
At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sigourney, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Harper around 840 PM CDT.
South English around 845 PM CDT.
Kinross around 850 PM CDT.
Other locations in the path of this storm include Wellman and Kalona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 9203 4151 9165 4116 9210 4128 9227
TIME...MOT...LOC 0131Z 224DEG 36KT 4129 9212
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 8:51 PM CDT | Special Weather Statement | DVN | Washington | 39 min |
| Oct 10, 9:34 PM CDT | Special Weather Statement | DVN | Johnson | 26 min |
| Oct 10, 10:57 PM CDT | Special Weather Statement | DVN | Jackson | 33 min |
| Oct 10, 11:24 PM CDT | Special Weather Statement | DVN | Johnson | 36 min |
| Oct 11, 12:55 PM CDT | Special Weather Statement | DVN | Lee | 50 min |
| Oct 11, 1:37 PM CDT | Special Weather Statement | DVN | Des Moines | 38 min |
| Oct 11, 4:55 PM CDT | Special Weather Statement | DVN | Muscatine | 35 min |
| Oct 11, 5:41 PM CDT | Special Weather Statement | DVN | Johnson | 19 min |
| Oct 11, 6:38 AM CDT | Special Weather Statement | DVN | McDonough | 37 min |
| Oct 11, 10:55 AM CDT | Special Weather Statement | DVN | Hancock | 50 min |
| Oct 11, 11:26 AM CDT | Special Weather Statement | DVN | Hancock | 49 min |
| Oct 11, 3:01 PM CDT | Special Weather Statement | DVN | Mercer, Warren | 44 min |
| Oct 11, 5:12 PM CDT | Tornado Warning | DVN | Putnam | 48 min |
| Oct 11, 5:58 PM CDT | Tornado Warning | DVN | Bureau, Putnam | 47 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.